Alert archive / South Dakota / High Wind Watches in 2014

High Wind Watch 2, NWS Sioux Falls, SD

January 24, 20144 states

NWS Sioux Falls, SD issued this high wind watch at Jan 24, 2014, 3:18 PM CST for 4 states. It took effect at Jan 26, 2014, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 24, 2014, 3:18 PM CST (21:18 UTC)
In effect from
Jan 26, 2014, 12:00 PM CST
Expired
Jan 25, 2014, 2:42 PM CST
In force
Issued by
NWS Sioux Falls, SD
All 35 counties

Buena Vista County, IA, Cherokee County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 44 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WWUS73 KFSD 242118
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CST FRI JAN 24 2014

SDZ050-057-063-250530-
/O.NEW.KFSD.HW.A.0002.140126T1800Z-140127T0600Z/
/O.CON.KFSD.WI.Y.0006.000000T0000Z-140125T0600Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
318 PM CST FRI JAN 24 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING. 

* TIMING...STRONG WINDS WILL CONTINUE IN SOUTH CENTRAL SOUTH
  DAKOTA THROUGH THIS EVENING. EXTREMELY STRONG WINDS MAY DEVELOP
  SUNDAY AND CONTINUE SUNDAY EVENING.

* WEATHER CONDITIONS...NORTHWEST WINDS 25 TO 35 MPH WILL BE
  ACCOMPANIED BY GUSTS TO 45 MPH THROUGH THIS EVENING. ON SUNDAY
  WINDS WILL INCREASE TO 35 TO 45 MPH WITH GUSTS TO 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

IAZ001-012-013-020>022-031-032-MNZ098-NEZ013-014-SDZ038>040-
052>056-058>062-064>071-250530-
/O.NEW.KFSD.HW.A.0002.140126T1800Z-140127T0600Z/
LYON-SIOUX-OBRIEN-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-ROCK-
DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-
LAKE-MOODY-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-DOUGLAS-
HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...LUVERNE...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...HOWARD...MADISON...FLANDREAU...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM...
CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...ARMOUR...
CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...
CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...
LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
318 PM CST FRI JAN 24 2014

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING. 

* TIMING...EXTREMELY STRONG WINDS MAY DEVELOP SUNDAY AND CONTINUE
  SUNDAY EVENING.

* WEATHER CONDITIONS...WINDS WILL INCREASE TO 35 TO 45 MPH WITH
  GUSTS TO 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
4 follow-up statements
032 
WWUS73 KFSD 250330
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CST FRI JAN 24 2014

SDZ050-057-063-251130-
/O.CAN.KFSD.WI.Y.0006.000000T0000Z-140125T0600Z/
/O.CON.KFSD.HW.A.0002.140126T1800Z-140127T0600Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
930 PM CST FRI JAN 24 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

* TIMING...NORTHWEST WINDS WILL GRADUALLY DIMINISH THROUGH THE
  OVERNIGHT HOURS TONIGHT. EXTREMELY STRONG WINDS MAY DEVELOP SUNDAY
  AND CONTINUE SUNDAY EVENING.

* WEATHER CONDITIONS...NORTHWEST WINDS ON SUNDAY WILL INCREASE TO 35
  TO 45 MPH WITH GUSTS TO 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH
OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

IAZ001-012-013-020>022-031-032-MNZ098-NEZ013-014-SDZ038>040-
052>056-058>062-064>071-251130-
/O.CON.KFSD.HW.A.0002.140126T1800Z-140127T0600Z/
LYON-SIOUX-OBRIEN-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-ROCK-
DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-
LAKE-MOODY-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-DOUGLAS-
HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...LUVERNE...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...HOWARD...MADISON...FLANDREAU...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM...
CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...ARMOUR...
CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...
CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...
LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
930 PM CST FRI JAN 24 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* TIMING...EXTREMELY STRONG WINDS MAY DEVELOP SUNDAY AND CONTINUE
  SUNDAY EVENING.

* WEATHER CONDITIONS...NORTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH
  WITH GUSTS TO 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH
OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
640 
WWUS73 KFSD 250933
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 AM CST SAT JAN 25 2014

IAZ001-012-013-020>022-031-032-MNZ098-NEZ013-014-SDZ038>040-050-
052>071-251745-
/O.CON.KFSD.HW.A.0002.140126T1800Z-140127T0600Z/
LYON-SIOUX-OBRIEN-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-ROCK-
DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-
MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-
CLAY-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...LUVERNE...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...WOONSOCKET...HOWARD...MADISON...FLANDREAU...
CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...
MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER...
MONTROSE...SIOUX FALLS...WAGNER...PLATTE...LAKE ANDES...MARTY...
ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...
PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...
CANTON...LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND...
SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
333 AM CST SAT JAN 25 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* TIMING...EXTREMELY STRONG WINDS MAY DEVELOP SUNDAY AND CONTINUE
  SUNDAY EVENING. THESE WINDS WILL GRADUALLY SUBSIDE EARLY ON
  MONDAY MORNING.

* WEATHER CONDITIONS...NORTHWEST WINDS WILL INCREASE TO 35 TO 45 
  MPH WITH GUSTS TO 55 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
726 
WWUS73 KFSD 251606
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 AM CST SAT JAN 25 2014

IAZ001-012-013-020>022-031-032-MNZ098-NEZ013-014-SDZ038>040-050-
052>071-260015-
/O.CON.KFSD.HW.A.0002.140126T1800Z-140127T0600Z/
LYON-SIOUX-OBRIEN-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-ROCK-
DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-
MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-
CLAY-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...LUVERNE...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...WOONSOCKET...HOWARD...MADISON...FLANDREAU...
CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...
MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER...
MONTROSE...SIOUX FALLS...WAGNER...PLATTE...LAKE ANDES...MARTY...
ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...
PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...
CANTON...LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND...
SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
1006 AM CST SAT JAN 25 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* TIMING...EXTREMELY STRONG WINDS MAY DEVELOP SUNDAY AND 
  CONTINUE SUNDAY EVENING. THESE WINDS WILL GRADUALLY SUBSIDE 
  EARLY ON MONDAY MORNING. 

* WEATHER CONDITIONS...NORTHWEST WINDS WILL INCREASE TO 35 TO 45 
  MPH WITH GUSTS TO 55 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
238 
WWUS73 KFSD 252042
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
242 PM CST SAT JAN 25 2014

SDZ040-252145-
/O.CAN.KFSD.HW.A.0002.140126T1800Z-140127T0600Z/
BROOKINGS-
INCLUDING THE CITY OF...BROOKINGS
242 PM CST SAT JAN 25 2014

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
HIGH WIND WATCH. 

EXTREMELY STRONG WINDS WILL COMBINE WITH LIGHT SNOWFALL TO CREATE
BLIZZARD CONDITIONS IN BROOKINGS COUNTY. A BLIZZARD WARNING IS NOW IN
EFFECT FOR THE AREA FROM 6 AM SUNDAY THROUGH MIDNIGHT SUNDAY NIGHT.

$$

IAZ001-012-013-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039-050-
052>071-260445-
/O.UPG.KFSD.HW.A.0002.140126T1800Z-140127T0600Z/
/O.NEW.KFSD.HW.W.0002.140126T1800Z-140127T0600Z/
LYON-SIOUX-OBRIEN-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-ROCK-
DIXON-DAKOTA-BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-LAKE-
MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-
DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...LUVERNE...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...HOWARD...MADISON...FLANDREAU...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...
ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...
SIOUX FALLS...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...
CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...
LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
242 PM CST SAT JAN 25 2014

...HIGH WIND WARNING IN EFFECT FROM NOON SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON SUNDAY TO MIDNIGHT
CST SUNDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...EXTREMELY STRONG WINDS ARE EXPECTED TO DEVELOP SUNDAY AND
  CONTINUE SUNDAY EVENING. THESE WINDS WILL GRADUALLY SUBSIDE EARLY
  ON MONDAY MORNING.

* WEATHER CONDITIONS...NORTHWEST WINDS WILL INCREASE TO 35 TO 45 
  MPH WITH GUSTS TO 55 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind watch went out at Jan 24, 3:02 PM CST, 16 minutes earlier.

Area forecast discussion, Jan 24, 3:02 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CST FRI JAN 24 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 302 PM CST FRI JAN 24 2014

WILL LEAVE THE WIND ADVISORY GOING FOR NOW IN OUR SOUTH CENTRAL SD
ZONES FOR LATE THIS AFTERNOON AND EVENING. WINNER SD AND VALENTINE
NE HAVE HAD SOME GUSTS BETWEEN 35 AND 40 KNOTS RECENTLY. HOWEVER THE
BEST SURGE IN THAT AREA INVOLVING A TIGHT ISALLOBARIC GRADIENT AND
COLD AIR ADVECTION REALLY DOES NOT HIT THAT LOCATION FOR ANOTHER FEW
HOURS YET. AT 00Z...WINDS AT 850MB ARE 50 TO 55 KNOTS AND THAT LASTS
UNTIL LATE EVENING. SINCE IT WILL BE AFTER DARK...THE LOWER
ATMOSPHERE MAY NOT MIX TO 850MB...BUT IT WILL PROBABLY MIX ABOVE
925MB. SO WIND CONCERNS ARE STILL ABUNDANT IN THAT AREA THIS
EVENING. A QUESTION REMAINED HOW FAR SOUTHEAST TO EXTEND THE WIND
ADVISORY DOWN THE MO RIVER VALLEY. AT THIS TIME...IT APPEARS AS THE
SURGE MOVES IN THAT DIRECTION THIS EVENING...THAT THERE IS A CHANCE
THAT YANKTON AND SIOUX CITY WILL HIT WIND ADVISORY CRITERIA FOR A
SPELL BETWEEN 00Z AND 06Z THIS EVENING. HOWEVER BELIEVE THAT WIND
ADVISORY STRENGTH WINDS WILL NOT LAST LONG ENOUGH IN THOSE LOCATIONS
TO WARRANT A FULL BLOWN ADVISORY. LEANED TOWARD HANDLING SHORT TERM
WIND ADVISORY SPEEDS WITH AN SPS OR SOCIAL MEDIA FEEDS...ESPECIALLY
NOTING ABUNDANT HEADLINES LATER THIS WEEKEND. THE SAME HOLDS TRUE
FROM LATE EVENING THROUGH LATE TONIGHT FOR OUR ZONES EAST OF I 29.
AS THE NEXT CLIPPER SYSTEM WITH STRONG COLD AIR ADVECTION AND
PRESSURE RISES HEADS SOUTHWARD LATER TONIGHT...IT IS QUITE LIKELY
THAT OUR EAST WILL ALSO HIT WIND ADVISORY CRITERIA...BUT PROBABLY
ONLY FOR 2 TO 4 HOURS. SO ONCE AGAIN PREFERRED TO FOCUS HEADLINES ON
THE LATER PERIODS. NOW CONCERNING PRECIPITATION TONIGHT...THERE
REALLY IS NOT A LOT GOING ON UPSTREAM. SOME SNOW EXISTS IN FAR
EASTERN ND...BUT RIGHT NOW IT APPEARS THE TRAJECTORY IS TAKING THAT
PRECIPITATION TO THE EAST OF OUR FORECAST AREA. STILL PREFERRED
LIKELY POPS HOWEVER FOR OUR EASTERN ZONES THIS EVENING EAST OF I
29...THEN TAPERED THEM OFF HEADING WESTWARD AS A DEEP MOISTURE
PROFILE WANES. ANY PRECIP TONIGHT WILL BE VERY LIGHT...WITH RAIN THE
DOMINANT TYPE WHEREVER SURFACE TEMPERATURES ARE AT OR ABOVE 36F.
GETTING PURE SNOW THIS FAR SOUTH IN OUR FORECAST AREA THIS EVENING
WILL BE TOUGH EVEN IN OUR NORTHEAST ZONES. THE CLOUD COVER THEN
DECREASES FROM EAST TO WEST AFTER MIDNIGHT...WITH LOW LEVEL MOISTURE
STAYING BOTTLED UP IN CENTRAL SD. SO WOULD NOT RULE OUT SOME CHANCES
FOR LIGHT RAIN IN THAT AREA ABOUT ALL NIGHT.

FOR TEMPERATURES TONIGHT...DECIDED TO COOL LOWS A BIT FOR OUR
EASTERN ZONES UNDER THE CLEARING SKIES AND STRONG COLD AIR
ADVECTION. LOWS WILL LIKELY NOT BE REALIZED UNTIL TOWARD MID MORNING
SATURDAY VIRTUALLY EVERYWHERE IN OUR FORECAST AREA. OVERALL...NOT A
LOT GOING DURING THE DAY PERIOD SATURDAY. WE ARE MORE OR LESS IN
BETWEEN CLIPPER SYSTEMS. STILL LOOKS LIKE AREAS OF VERY LIGHT SNOW
ARE A GOOD BET WITH THE WARM AIR ADVECTION LATE SATURDAY AFTERNOON
IN MANY OF OUR NORTHWEST ZONES. QUITE A THERMAL GRADIENT WILL EXIST
FOR HIGHS FROM WEST TO EAST.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 302 PM CST FRI JAN 24 2014

LIGHT PRECIPITATION AT THE START OF SATURDAY EVENING WILL STEADILY
SHIFT EAST DURING THE NIGHT...WITH THE THREAT CONTINUING THROUGH THE
NIGHT IN SOUTHWEST MINNESOTA...THOUGH THERE IS LIKELY TO BE
SIGNIFICANT SLACKENING THERE AFTER THE EVENING. THE
WESTERN/SOUTHWESTERN EDGE OF THE PRECIPITATION WILL BE FOR AN
ASSORTMENT OF JUST ABOUT EVERY PRECIPITATION TYPE DUE TO THE LIKELY
IRREGULAR WARMING AT ALL LEVELS DOWN TO THE SURFACE...BUT AMOUNTS
WOULD BE LIGHT FOR WHATEVER FALLS. SOUTHWEST MINNESOTA SHOULD STAY
MAINLY SNOW...AND AM THINKING UP TO AN INCH AND A HALF FAR
NORTHEAST. THIS COULD BE SUBJECT TO FUTURE ADJUSTMENTS UP OR
DOWN...DEPENDING ON THE BEHAVIOR OF THE SATURDAY EVENING
WAVE...GIVEN BETTER SNOW IS LIKELY TO FALL JUST NORTHEAST OF THE
AREA. ICING POTENTIAL IN THE LOWER POP AREAS AND SNOW POTENTIAL IN
SOUTHWEST MINNESOTA SEEMS TOO LOW FOR ANY ADVISORY AT THIS TIME. THE
WINDS WILL JUST BE STARTING TO PICK UP LATE SATURDAY NIGHT AND WILL
WAIT FOR THE SUNDAY ARCTIC FRONT TO REALLY MAKE A KILLING.

THIS SUNDAY ARCTIC FRONT WILL INVOLVE AREAS OF SNOW...OR PERHAPS
MORE ACCURATELY SNOW SHOWERS...NEAR THE FRONT ON BOTH SIDES UN THE
VERY UNSTABLE LOW LEVEL AIR...SOMETHING LIKE WE HAD WITH THE
BLIZZARD EIGHT DAYS AGO. AS THE FRONT PASSES...PRESSURES WILL BEGIN
TO RISE VERY RAPIDLY. THIS WILL ADD MORE PUNCH TO ALREADY DEPICTED
VERY STRONG LOW LEVEL WINDS...AND THE UNSTABLE AIR WILL WORK FOR
MIXING THE WINDS DOWN TO THE SURFACE. EXPECT THE WINDS TO BE STRONG
ENOUGH FOR A HIGH WIND EVENT OVER THE AREA BY EARLY SUNDAY
AFTERNOON. IN THE EXPECTED SNOWFALL AREA...THE POTENTIAL WILL BE FOR
ANOTHER BLIZZARD. A BLIZZARD WATCH WILL BE STARTED SUNDAY MORNING
FOR SOUTHWEST MINNESOTA AND A BIT OF NORTHWEST IOWA...DOWN TO
SPENCER. THE HIGH WIND WATCH WILL OF COURSE MENTION BLOWING SNOW
POTENTIAL...AND THE BLIZZARD WATCH WILL MENTION THE HIGH WINDS AS A
CERTAIN PART OF THE EVENT. BOTH WILL BE CARRIED THROUGH SUNDAY
EVENING. WINDS SHOULD BE GOING DOWN SLOWLY BY LATE EVENING AND SNOW
SHOWERS SHOULD ABATE PRETTY QUICKLY. THERE IS OF COURSE SOME
UNCERTAINTY IN WHERE TO DRAW THE LINE...DEPENDENT OF COURSE ON THE
AMOUNT OF LOOSE SNOW AVAILABLE. THE WINDS ON THE OTHER HAND ARE
GUARANTEED TO BE AT LEAST CLOSE TO HIGH WIND CRITERIA.

CLOUDS WILL DECREASE SUNDAY NIGHT THOUGH THERE IS SOME QUESTION
ABOUT HOW QUICKLY THEY WILL DO SO...GIVEN SOME LINGERING LOW LEVEL
MOISTURE. WILL HAVE ALL PRECIPITATION MENTION OUT EXCEPT A FEW
FLURRIES BY THE START OF THE EVENING.

ANOTHER ROUND OF ARCTIC AIR WILL BE POURING IN BEHIND THE FRONT. A
WIND CHILL ADVISORY AND WARNING EVENT IS PRETTY MUCH GUARANTEED FOR
LATE SUNDAY NIGHT INTO MONDAY...WITH THE DECREASING WINDS STILL MORE
THAN STRONG ENOUGH TO SENT THE WIND CHILLS DIVING. ACTUAL
TEMPERATURES WHICH WILL BE PRETTY MILD SATURDAY NIGHT INTO SUNDAY
MORNING WILL TANK INTO THE SINGLE TO DOUBLE DIGITS BELOW ZERO BY
MONDAY MORNING...SO EVEN A BREEZE WHICH IS GENTLE IN WARMER TIMES
WILL BE DANGEROUS THEN. IT IS STILL A LITTLE TOO EARLY TO ISSUE
THESE ESPECIALLY GIVEN THE WATCHES THAT WILL BE IN EFFECT...BUT OF
COURSE THE BITTER COLD WILL BE MENTIONED PLENTY AND ALREADY HAS
BEEN.

THE TUESDAY THROUGH FRIDAY PERIOD WILL SEE VERY COLD TEMPERATURES
FOLLOWED BY VERY MODEST MODERATION ABOUT MIDWEEK...AS THE CENTRAL
AND EASTERN NORTH AMERICAN TROUGH PRETTY MUCH HANGS IN PLACE AS THE
COLDEST AIR EXITS. THE MODERATION IS CURRENTLY TIMES TO GET CLOSE TO
NORMAL FOR NEXT FRIDAY AS THE CONUS FLOW TRIES TO BECOME SEMI
ZONAL...BUT DO NOT EXPECT ANOTHER WARMUP INTO THE 30S AND 40S
THROUGH THIS FORECAST PERIOD,

THE ONLY THREAT OF PRECIPITATION DURING THESE FOUR DAYS IS WITH A
WAVE PROGGED THROUGH ABOUT WEDNESDAY NIGHT...BUT ITS WEAKNESS AND
UNCERTAIN TIMING APPEAR TO INDICATE THAT IT IS BEST TO LEAVE POPS
BELOW MENTION THRESHOLD AT THIS TIME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1137 AM CST FRI JAN 24 2014

VFR WILL PREVAIL IN THE SHORT TERM THIS AFTERNOON. BUT TONIGHT AS
THE NEXT COLD FRONT SURGES SOUTHWARD...AM STILL CONCERNED THAT
SOME MVFR CEILINGS WILL FOLLOW SUIT WITH THE COLD AIR ADVECTION.
IN ADDITION...THE WINDS WILL BECOME QUITE STIRRED UP TONIGHT WITH
MANY AREAS EXPERIENCING 25 TO 35 KNOT GUSTS. THAT SAID...NOT AS
CONCERNED ABOUT BLOWING SNOW REDUCING VISIBILITIES TONIGHT AS AM
NOT CONVINCED THAT ANY FALLING FLURRIES WILL CAUSE PROBLEMS THIS
TIME AROUND...ESPECIALLY AT THE 3 TAF SITES. THE NORTHERLY WINDS
WILL THEN DECREASE LATE TONIGHT AND SATURDAY MORNING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
     SDZ038>040-050-052>071.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR SDZ050-057-063.

MN...HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
     MNZ098.

     BLIZZARD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
     MNZ071-072-080-081-089-090-097.

IA...HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
     IAZ001-012-013-020>022-031-032.

     BLIZZARD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
     IAZ002-003-014.

NE...HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
     NEZ013-014.

&&

SHORT TERM...MJ
LONG TERM...
AVIATION...MJ
Hazardous weather outlook, Jan 24, 3:11 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
311 PM CST FRI JAN 24 2014

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
311 PM CST FRI JAN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WIND AND FOG...
NORTHWEST WINDS WILL BE QUITE STRONG LATE THIS AFTERNOON AND
EVENING ACROSS THE MISSOURI RIVER VALLEY. SPEEDS OF 25 TO 40 MPH
WITH OCCASIONAL GUSTS AROUND 45 MPH CAN BE EXPECTED. A WIND
ADVISORY HAS BEEN POSTED FOR BRULE...GREGORY...AND CHARLES MIX
COUNTIES THROUGH THE EVENING. THEN AFTER EVENING AND LATE
TONIGHT...WINDS WILL LIKELY GUST IN THE 35 TO 45 MPH RANGE IN
SOUTHWEST MINNESOTA...THE BROOKINGS AREA...AND ALSO DOWN THROUGH
SPENCER AND STORM LAKE IOWA. THE STRENGTH OF THESE WINDS SHOULD
ONLY LAST SEVERAL HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW WILL BE POSSIBLE SATURDAY NIGHT OVER MAINLY SOUTHWEST
MINNESOTA WHERE 1 TO 2 INCHES WILL BE POSSIBLE. BY LATE SUNDAY
AFTERNOON ANOTHER ROUND OF BITTER COLD ARCTIC AIR WILL SURGE
SOUTH WITH WIND CHILLS FALLING THOUGH THE NIGHT TO COLDER THAN 20
BELOW ZERO. LIGHT SNOW WILL ALSO BE LIKELY SUNDAY AFTERNOON AND
NIGHT AS THE COLD AIR SURGES SOUTH SO SOME BLOWING SNOW WILL BE
POSSIBLE.

WIND CHILL VALUES ON MONDAY WILL RANGE FROM AROUND 20 BELOW ZERO
ALONG THE MISSOURI RIVER CORRIDOR TO CLOSE TO 40 BELOW ZERO IN
SOUTHWEST MINNESOTA. AREAS OF BLOWING AND DRIFTING SNOW WILL BE
POSSIBLE ON MONDAY AND IF ENOUGH SNOW FALLS ON DURING THE WEEKEND
WHITEOUT CONDITIONS WILL BE POSSIBLE IN SPOTS. WIND CHILL VALUES
OF 20 BELOW TO 35 BELOW ZERO WILL BE LIKELY INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 9:58 AM CSTWind AdvisoryFSDBrule, Charles Mix, Gregory12 hr
Jan 24, 3:13 PM CSTBlizzard WatchFSDClay, Dickinson, Osceola23 hr

Nearby

High Wind Watches in South Dakota, 2014High Wind Watches in Iowa, 2014High Wind Watches in Nebraska, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.